question-icon

What are the reasons for burning sensation in the throat and severe ulcers in the mouth and throat?

default
Posted on Mon, 3 Dec 2018
Question: My throat is burning, my mouth and throat is full of ulsers. I can barley swallow and I have been so tired, I am in a lot of pain. Doctor made me got for throat swabs and also gave me antibiotics. Do you know what I may have ?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (50 minutes later)
Brief Answer:
Information

Detailed Answer:
Hello XXXXXXX,

I'm sorry you are having all of this! There are a number of things that can cause what you are describing, and I'm glad your doctor swabbed your throat. I don't know if he/she swabbed for bacteria only or did a separate swab for possible viral infection, which it may be.

Some of the common causes include:
1. Herpes, usually Type I (oral herpes): This is a virus that can cause cold sores and blisters and ulcers. Treatment (although it does not cure) is an antiviral medication. If the problem is extensive, sometimes IV antiviral medications needed.

2. Shingles: this is caused by a different virus in the herpes family, the one that causes chicken pox initially when people are children and can come back later as shingles. An antiviral medicine is used for this too.

3. Hand-foot-mouth: Another virus. Usually this is in young children, but I have seen it in young adults too. The hands and feet have rashes then too.

4. Erythema multiform and oral hypersensitivity reactions: This is an immunological reaction which can happen to many things and medications.

I am not sure what your doctor saw if he is giving you antibiotics (which is for bacteria, not viruses) but perhaps he/she is thinking that it is a strep infection (for which an antibiotic will treat). But if he/she has suspicion for a viral cause, then an antiviral medicine is recommended.

If you are not able to swallow, you will need to go in to the emergency department (A and E) as you will get dehydrated without IV fluids.

In the US, when people have mouth or throat pain, sometimes we prescribe something we call "magic mouthwash" which contains viscous lidocaine, liquid diphenhydramine, and liquid antacid (Mylanta). But the throat spray you are using may be similar.

Hope this helps you.

Regards,
Dr. Bonnie Berger-Durnbaugh, General & Family Physician
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3138 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the reasons for burning sensation in the throat and severe ulcers in the mouth and throat?

Brief Answer: Information Detailed Answer: Hello XXXXXXX, I'm sorry you are having all of this! There are a number of things that can cause what you are describing, and I'm glad your doctor swabbed your throat. I don't know if he/she swabbed for bacteria only or did a separate swab for possible viral infection, which it may be. Some of the common causes include: 1. Herpes, usually Type I (oral herpes): This is a virus that can cause cold sores and blisters and ulcers. Treatment (although it does not cure) is an antiviral medication. If the problem is extensive, sometimes IV antiviral medications needed. 2. Shingles: this is caused by a different virus in the herpes family, the one that causes chicken pox initially when people are children and can come back later as shingles. An antiviral medicine is used for this too. 3. Hand-foot-mouth: Another virus. Usually this is in young children, but I have seen it in young adults too. The hands and feet have rashes then too. 4. Erythema multiform and oral hypersensitivity reactions: This is an immunological reaction which can happen to many things and medications. I am not sure what your doctor saw if he is giving you antibiotics (which is for bacteria, not viruses) but perhaps he/she is thinking that it is a strep infection (for which an antibiotic will treat). But if he/she has suspicion for a viral cause, then an antiviral medicine is recommended. If you are not able to swallow, you will need to go in to the emergency department (A and E) as you will get dehydrated without IV fluids. In the US, when people have mouth or throat pain, sometimes we prescribe something we call "magic mouthwash" which contains viscous lidocaine, liquid diphenhydramine, and liquid antacid (Mylanta). But the throat spray you are using may be similar. Hope this helps you. Regards, Dr. Bonnie Berger-Durnbaugh, General & Family Physician